Antituberculosis medication as a possible epigenetic factor of Leber's hereditary optic neuropathy

Authors

  • Je Hyun Seo MD,

    1. Department of Ophthalmology and
    2. Seoul Artificial Eye Center, Seoul National University Hospital Clinical Research Institute, Seoul, and
    Search for more papers by this author
  • Jeong-Min Hwang MD,

    Corresponding author
    1. Department of Ophthalmology and
    2. Seoul National University Bundang Hospital, Seongnam, Korea
      Dr Jeong-Min Hwang, Department of Ophthalmology, Seoul National University Bundang Hospital, 300 Gumi-dong, Bundang-gu, Seongnam, Gyeonggi-do 463-707, Korea. Email: hjm@snu.ac.kr
    Search for more papers by this author
  • Sung Sup Park MD

    1. Department of Laboratory Medicine, Seoul National University College of Medicine, and
    Search for more papers by this author

Dr Jeong-Min Hwang, Department of Ophthalmology, Seoul National University Bundang Hospital, 300 Gumi-dong, Bundang-gu, Seongnam, Gyeonggi-do 463-707, Korea. Email: hjm@snu.ac.kr

Abstract

Purpose:  To investigate if antituberculosis medication including ethambutol could be a possible epigenetic factor in visual loss in Leber's hereditary optic neuropathy (LHON).

Methods:  The authors reviewed the medical records of 46 patients registered at Bundang Seoul National University Hospital from 2002 to 2006, who developed the typical clinical neuro-ophthalmologic features of LHON and possessed a mtDNA mutation at nucleotide 11778, 14484, 3460 or 4171.

Results:  Three of the 46 patients developed visual loss while taking antituberculosis medication. These three patients had the mtDNA 11778 mutation with a mean age of 32.7 years at the onset of visual loss, whereas the mean age of other 43 patients was 21.2 years. One of these three patients was female.

Conclusion:  Antituberculosis medication may be an epigenetic factor of LHON in patients with a primary LHON mutation. This risk should be recognized by physicians and LHON carriers.

Ancillary